Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Indianapolis, IN

June 7, 2018Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 7, 2018, 7:25 PM EDT for Tippecanoe County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2018, 7:25 PM EDT (23:25 UTC)
Expired
Jun 7, 2018, 8:00 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KIND 072325
SVRIND
INC157-080000-
/O.NEW.KIND.SV.W.0037.180607T2325Z-180608T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
725 PM EDT THU JUN 7 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Tippecanoe County in west central Indiana...

* Until 800 PM EDT.

* At 725 PM EDT, a severe thunderstorm was located over West
  Lafayette, or near Lafayette, moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, West Lafayette, Shadeland, Dayton, Battle Ground, Clarks
  Hill and Purdue University.

This includes Interstate 65 between mile markers 162 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4050 8669 4048 8669 4025 8672 4033 8709
      4052 8702
TIME...MOT...LOC 2325Z 279DEG 13KT 4042 8695 

HAIL...0.75IN
WIND...60MPH
 
$$

50
2 follow-up statements
852 
WWUS53 KIND 072340
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
740 PM EDT THU JUN 7 2018

INC157-080000-
/O.CON.KIND.SV.W.0037.000000T0000Z-180608T0000Z/
Tippecanoe IN-
740 PM EDT THU JUN 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR TIPPECANOE COUNTY...

At 740 PM EDT, a severe thunderstorm was located near Lafayette,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lafayette, West Lafayette, Shadeland, Dayton, Battle Ground, Clarks
Hill and Purdue University.

This includes Interstate 65 between mile markers 162 and 179.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4050 8669 4048 8669 4025 8672 4032 8703
      4051 8690
TIME...MOT...LOC 2340Z 294DEG 20KT 4036 8683 

HAIL...0.75IN
WIND...60MPH
 
$$

50
614 
WWUS53 KIND 072355
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
755 PM EDT THU JUN 7 2018

INC157-080005-
/O.EXP.KIND.SV.W.0037.000000T0000Z-180608T0000Z/
Tippecanoe IN-
755 PM EDT THU JUN 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR TIPPECANOE COUNTY WILL EXPIRE
AT 800 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4050 8669 4048 8669 4025 8672 4032 8703
      4051 8690
TIME...MOT...LOC 2355Z 279DEG 13KT 4035 8677 

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:02 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 7, 7:02 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
702 PM EDT Thu Jun 7 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 302 PM EDT Thu Jun 7 2018

A meandering front along with upper disturbances will interact with
warm and humid air to produce chances for thunderstorms daily
through mid-week next week. Temperatures will remain above normal
through the period.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 302 PM EDT Thu Jun 7 2018

Early this afternoon, a surface front extended from north central
Illinois into northern Indiana. A wave was along the front east of
Quincy Illinois. Satellite shows increasing cumulus development near
the wave.

As the wave moves east later this afternoon into this evening,
scattered thunderstorms will develop along with it in an unstable
atmosphere. Will have chance PoPs using scattered wording across
much of the area this afternoon and evening, with slight chance PoPs
far south, furthest from the forcing.

With precipitable water values nearly at 1.5 inches, locally heavy
rain is a threat. A strong storm can't be ruled out either, but
organized severe weather is not expected.

Convection will decrease overnight as the wave moves east and
instability wanes, so went slight chance PoPs then and confined them
to the northeast half of the area or so, closer to the front.

The model blend looks reasonable for low temperatures given expected
conditions.

&&

.SHORT TERM.../Friday through Sunday/
Issued at 302 PM EDT Thu Jun 7 2018

Models are close enough that the model blend initialization
was accepted for most items.

The surface front will continue to meander across the area during
the short term, and various upper impulses will move through the
area. These will set off areas of thunderstorms at times throughout
the short term.

While thunderstorms are expected, the timing and location of the
thunderstorms remains in question. The timing of the upper impulses
always has some uncertainty to it. Also, where the thunderstorms and
possible thunderstorm complexes end up will depend a lot on
mesoscale interactions, which the models have a hard time dealing
with at their scales. Some models (e.g NAM) also are having
convective feedback issues.

Thus am having a hard time buying into the widespread rain as shown
by the model QPF fields. CAMs are showing less coverage in
convection (at least through 60 hours). Given the uncertainties and
the lower coverage of the CAMs, will not go any higher than the
chance category for PoPs throughout the short term.

Precipitable water values will climb to the 1.50 to 2 inch range,
which means that locally heavy rain is a threat with any storm that
develops. Can't rule out a few strong / isolated severe storms with
the Storm Prediction Center placing the area in a Marginal Risk
Friday and Saturday.

Assuming storms do not produce cloud shields across the area, high
temperatures will be around 90 degrees Friday and in the mid and
upper 80s for the weekend.

&&

.LONG TERM /Monday Through Thursday/...

Issued at 226 PM EDT Thu Jun 7 2018

Unseasonably warm weather will continue into the early portions of
next week. The pattern of ridge-riding thunderstorm complexes will
continue into the early portions of next week with chances for
thunderstorms through Wednesday. Confidence is low on specific
timing and location of thunderstorm development due to the
mesoscale nature of these thunderstorm complexes. The pattern will
begin to change going into midweek as the ridge begins to flatten
out and flow becomes more westerly. High pressure will settle
across central Indiana on Thursday bringing the first day with low
chances for rain for the area.

Overall chances for widespread rain are low on any given day, but
most of the area should see a good soaking rain somewhere between
Monday and Wednesday. Highs will generally be in the mid to upper
80s with lows in the mid to upper 60s.

&&

.AVIATION /Discussion for the 08000Z Tafs/...

Issued at 702 PM EDT Thu Jun 7 2018

Mainly VFR Conditions will continue this TAF period.

Boundary just north of OKK and LAF will be the primary focus for
showers and thunderstorms this TAf period. Diurnal Heating and
lower level convergence has led to shower and storm
development...mainly north of the TAF sites. This showers and
storm development should progress through the evening
hours...drifting to the east-southeast. At this time LAF looks
like best TAF site to be impacted with perhaps brief MVFR to IFR
as these storms pass between 23-01Z. As heating wanes late this
evening...storms show dissipate leading to VFR Conditions
overnight.

Forecast soundings on Friday once again show steep lapse rates
with attainable convective temperatures along with plenty of CAPE
with a warm and humid air mas in place. Thus will expected more
diurnal showers and storm development on Friday afternoon. Too
soon to include a mention with precise timing...but confidence is
high for TSRA development after 18Z Friday. Again...any storms
thatdoes strike a TAF site will produce brief MVFR to IFR
Conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....White
AVIATION...JP
Hazardous weather outlook, Jun 7, 4:45 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
445 PM EDT Thu Jun 7 2018

INZ021-028>031-035>049-051>057-060>065-067>072-082045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
445 PM EDT Thu Jun 7 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Showers and thunderstorms possible across most of central
Indiana.

Hazards: Gusty winds, small hail, lightning, and brief heavy rainfall.

Timing: Through tonight, but highest chances are before midnight

Discussion: Scattered showers and thunderstorms are possible as a
front remains in the vicinity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Scattered thunderstorms are possible at times across
central Indiana from Friday through Wednesday. A few strong storms
are possible Friday and Saturday. Gusty winds, hail, heavy rainfall,
and lightning are all possible.

Discussion: A meandering front will keep chances for showers and
thunderstorms around into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 7, 5:28 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
528 PM EDT THU JUN 7 2018

INZ021-072145-
Carroll IN-
528 PM EDT THU JUN 7 2018

...STRONG THUNDERSTORM MOVING THROUGH...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delphi, or 9 miles south of Monticello, moving east at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Delphi, Flora, Camden and Yeoman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4062 8652 4049 8655 4053 8669 4056 8670
      4056 8677 4066 8677 4066 8676 4067 8674
      4068 8674 4068 8676 4069 8675 4070 8676
      4071 8676
TIME...MOT...LOC 2127Z 286DEG 8KT 4061 8672

50
Special weather statement, Jun 7, 6:20 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
620 PM EDT THU JUN 7 2018

INZ041-072245-
Delaware IN-
620 PM EDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELAWARE COUNTY
UNTIL 645 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Muncie, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Muncie, Selma and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4008 8543 4017 8545 4020 8522 4008 8521
TIME...MOT...LOC 2219Z 269DEG 9KT 4013 8537

50
Special weather statement, Jun 7, 6:43 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
643 PM EDT THU JUN 7 2018

INZ029-072315-
Tippecanoe IN-
643 PM EDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TIPPECANOE COUNTY
UNTIL 715 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Tippecanoe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8696 4050 8691 4040 8709 4056 8709
TIME...MOT...LOC 2243Z 310DEG 7KT 4055 8710

50
Special weather statement, Jun 7, 6:59 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
659 PM EDT THU JUN 7 2018

INZ031-072315-
Howard IN-
659 PM EDT THU JUN 7 2018

...THUNDERSTORM WITH HAIL MOVING THROUGH...

At 658 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kokomo, moving east at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kokomo and Greentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4046 8595 4046 8619 4056 8619 4056 8595
TIME...MOT...LOC 2258Z 268DEG 8KT 4052 8613

50
Special weather statement, Jun 7, 7:14 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
714 PM EDT Thu Jun 7 2018

INZ021-028>031-035>042-049-080115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
714 PM EDT Thu Jun 7 2018

...SCATTERED STRONG THUNDERSTORMS THIS EVENING...

Scattered thunderstorms will continue to develop and move slowly
east across the area this evening. Any storm may produce nickel
size hail, 40 mph winds, heavy rainfall, and frequent lightning.

Seek shelter if threatening weather approaches.

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:28 PM EDTSpecial Weather StatementINDCarroll17 min
Jun 7, 6:20 PM EDTSpecial Weather StatementINDDelaware25 min
Jun 7, 6:43 PM EDTSpecial Weather StatementINDTippecanoe32 min
Jun 7, 6:59 PM EDTSpecial Weather StatementINDHoward16 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.